Hello, I am 47 years old, female, had a severe trauma, child loss 3 1/2 years ago. About a year ago I was feeling horrible, very fatigued, acne along the sides of my face and jaw line which I have never had before. Shoulder joint pain, painful lump in my throat especially when stressed . My doctor checked my thyroid and it was enlarged but no nodules. He put me on 25mcg levothyroxine. My TSH was 2.78. It came down some but I was still feeling fatigued. He raised the levo to 50mcg and six weeks later it went down to 1.0. My doctor told me to go back to 25mcg. With 2 months I had gained 14 pounds, significant weight gain for me, significant hair thinning, I missed a period, more fatigue, more shoulder joint pain... I went back in this week and the tsh was 5.67. He said I had to go back to 50mcg. I’m so irritated. This weight gain and missed periods and thinning hair are freaking me out. I’m so worried. Will going back to the larger dose help with all these symptoms? If I stop all together and try to control it with supplements help? Or am I forever on this drug?
Crazy symptoms and weight gain!: Hello, I am 4... - Thyroid UK
Welcome to the forum, very sorry for your loss. Stress and trauma can upset Thyroid
The recommended starter dose of Levothyroxine is 50mcgs, not 25mcg.
When on Levothyroxine the aim is to being TSH down to around one and FT4 towards top of range and FT3 at least half way in range
Dose is increased in 25mcg steps slowly over several months. Most patients eventually need somewhere between 100mcg and 200mcg
25mcg just turns your own thyroid down, but doesn't give enough replacement hormone
For full Thyroid evaluation you need TSH, FT4, TT4, FT3 plus TPO and TG thyroid antibodies and very important to test vitamin D, folate, ferritin and B12
Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies
Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.
All thyroid tests should ideally be done as early as possible in morning and fasting. When on Levothyroxine, don't take in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)
If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease).
About 90% of all hypothyroidism in Uk is due to Hashimoto's. Low vitamins are especially common with Hashimoto's. Food intolerances are very common too, especially gluten. So it's important to get TPO and TG thyroid antibodies tested at least once .
Always take Levo on empty stomach and then nothing apart from water for at least an hour after. Many take on waking, but it may be more convenient and possibly more effective taken at bedtime
Many people find Levothyroxine brands are not interchangeable. Once you find a brand that suits you, best to make sure to only get that one at each prescription. Watch out for brand change when dose is increased
NHS guidelines saying standard starter dose is 50mcgs
Thank you for all the awesome information. My GP is not so informative. He says all my questions are "control freak". But I am very proactive in my own health and want all the information so I can make good choices for myself, especially since it's MY body and I am the one living in it. I will take the next step and get my vitamin levels checked and full thyroid workup. Thanks so much.
Avoid Teva brand of Levothyroxine (unless you are lactose intolerant) as it very often doesn't agree with people
Your GP may not like you asking questions, because he doesn't know the answers
Suggest you read posts on here and also see lots of information on the home site of this forum
Come back here with a new post once you get more blood test results
Changing your dose of T4 up and down will not help you to feel well. You will be pleased to hear that Levo/T4 is not a drug - but a replacement hormone your body is unable to produce. So think of it as a preventative supplement that will stop you suffering from so much
Thank you for telling me this information. I didn't know this and it does help me to think of it like this. It's so hard getting older and more and more of "life" happening and negatively effecting my health. Just not used to all these changes especially when I have always been so healthy my entire life.
Yes it is different for each of us - I have had so many health issues throughout my life and am now much healthier at almost 72 😊 Discovering I had Hashimotos at 59 - I began to unravel many health issues. We have to keep reading and learning as much as possible. I retired to Crete in 2004 - am still running a business - swim miles in the summer and teach yoga twice a week. Also I rest loads 😊 - no need to be 'doing' all the time !
Optomizing your vitamins and minerals will make a huge difference . If you want to learn more about members you can click onto their usernames and read their Bios and see how long they have been on the Forum. Only takes a couple of minutes ...
Not what you're looking for?
You may also like...
Been hyper for a year but gaining weight like crazy . I usually lose weight when I’m hyper. Has...
another stone and a half in the past year ! Thirty years ago I had De Quervains and was told by a...
out my body mass and find that i am not stick thin.
i had my doctor appointment friday just gone...
for a week or two. Has anyone had this reaction? weight gain extreme fatigue?
24). I was put on 50mcg of levo. Over the previous 12 months of so my weight had crept up by 12...